A Better User Experience — Running a Discovery Session (Part II)

From part one you now have the smallest amount of research complete and shared. You and the attendees are ready to roll with part two.

Desired outcomes

We have gathered to discuss the users experience (UX).

  • What is the user doing on our website?
  • Are they finding what they need?
  • Is the friction for a user to complete their goal as low as possible?

The outcome of this short session (7 hours) is to walk away with as much information as possible. So the team can start to add meat to the bones. Either in wireframes or better still, low-fidelity mocks using HTML and CSS.

We have not gathered to discuss the style or user interface (UI) of the website. Yes the UI can help or hinder a users experience. Time is tight and the finer points of the UI need to be discussed another time. In this example scenario, we are assuming the current UI is flexible enough to allow changes.

Tools to use

We will be using white boards, walls, sharpies and post-it notes. In this workshop but there is no reason why you couldn’t use a digital system such as Trello.

Trello is a great tool for organising almost anything. Using cards and a kanban system.

This session requires a lot of group work and time discipline. A physical tool to track time spent is invaluable.

Timer — a great time keeping tool

Light snacks and drinks in the room. Phones and laptops away. As little distraction as possible.

Who are our users?

45 mins 9:00–9-:45

It’s important to start with this question or remind yourself of the answer. The point of this exercise is to make sure we know who our users are and for us to have empathy for these users. We have to step into the users shoes as best we can and think of it from their point of view and not our own.

As a group look back at the research. Let the facilitator know the users you believe exist by communicating vocally (make sure you’re heard). As you go through this process the facilitator should write these users upon post-its. Then stick them on the whiteboard for all to see.

Example of possible users that may come to your website:

  • Prospective Customer
  • Existing Customer
  • Competitor
  • Current Employee
  • Job Hunter
  • Vendors
  • Suppliers
Image Credit

Once you have a complete list with the research at hand we need to round this list down to two or three key users. You’ll often create an extensive user list. As you talk about these users you’ll start to see patterns and commonalities between the users.

We also limit the list to concentrate our minds on the users that will have the greatest business impact. Fringe case users can be dealt with at a later date. We’re looking for users who could make the greatest impact to our website.

What are our users goals?

45 mins 9:45–1o-:30

Now we have two or three key users visible on the whiteboard it’s time to add goals or needs to each of these users.

To achieve this, give every person in the room a set of post-it notes and sharpie. The attendees are to write down all the goals or needs they feel any of the users may have. Stick the post-it next to the applicable user.

One goal per post-it note. It’s likely the same goal may be required for many users, duplicate the post-it.

Review

With two exercises complete it’s time to stand back and review your findings. At this point you will start to see patterns of goals or needs wanted by the high impact users.

Persona Creation

1 hour 10:30 — 11-:30

With our users and their goals identified we can start to create our website persona’s. There are many ways to do this, the simplest is usually the best. Divide your attendees into groups. Create groups that match the amount of key users you have. Get each group to create a persona for the user they have away from everybody else.

Be smart with which group of attendees gets which persona. If you found a user who purchases via a phone service. It makes sense to place the attendee with the most experience in this department.

Each group should fill in the following minimum blanks for each user:

  • Job Title
  • Age
  • Location
  • Motivations (multiple answers)
  • Goals (multiple answers)
  • Barriers (multiple answers)

To create these persona’s the facilitator provides a worksheet with enough space for the group to write. Or better still, give each group a white board with plenty of post-its to write all points on and display to all.

Persona Feedback

1 hour 11:30–12-:30

Once each group has created a persona for their user its time to reconvene. Each group to present their persona to the wider group. Allowing for feedback and possible adjustments. With this feedback, as a group have discussions and amend each persona.

Lunch

1 hour 12:30 — 13-:30

User Journeys

30 mins 13:30–14-:00

With your personas identified and given detail. We move onto mapping each users journey as a group. To achieve this we answer three questions for each persona:

  • What is the user looking to achieve on your website?
  • How would or should they achieve the above?
  • Whats the final goal/conversion for this user?
An example user journey

Your users may have more than one goal. In this instance create multiple journeys. Experience has taught me that a user would usually not have more than two goals.

To answer these questions the facilitator should have these questions written on cards. These cards need space to write answers next to each question, much like the above image. Answer the questions for each user as a group and the facilitator will fill in the cards. Then stick them on the white board or wall for all to see.

Mapping the Journey

45 mins 14:00–14-:45

With user journeys complete, it’s time to split up into groups taking a user each to map out their journey. Facing each of the groups should be a display with three horizontal lines.

  • Top: Journey
  • Middle: Pain Points
  • Bottom: Opportunities

With post-it notes in hand the group should write down the journey a user goes through to achieve the goal. Each step, page or interaction should be an individual post-it note. Displayed from left (start) to right (end).

Leaving your board behind it’s time to rotate around the room and read the other groups user journey. After reading the journey in your group it’s now your groups job to add post-it notes on the middle row : Pain Points. Using your post-it notes write every single pain point you think the user would go through to complete the journey.

If there are enough journeys to rotate again, do so, if not remain. Now complete the row involving opportunities. Opportunities could be to include “We need a social strategy and could do a newsletter”, “Create more product pages to aid our google ranking” or “Could we remove this page to make the user journey shorter?”.

Present Journeys to the Room

45 mins 14:45–15-:30

With all three axis completed, rotate back to your original user journey and review what has been written by the others groups. Now present your board to the whole group. Again looking to take feedback and discuss each user journey and the pain points they may face.

Final Review

30 mins 15:30–16-:00

With the last 30 minutes, it’s time to reflect as a group and go through all that has been discovered in the session. Always referring back to the original users you created in the first exercise.

Final Thoughts

Time is your greatest enemy with these exercises. I would recommend breaking down this exercise into even smaller time chunks. Without good time control you will find the time is up and you’re only half way through an exercise.

There are many other exercises and opportunities to discover.

This article (part II) as well as the part I have been based on the fact that some clients just don’t see the benefit in a bigger workshop.